Alert archive / New York / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 34, NWS Buffalo, NY

June 1, 2019Cattaraugus County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jun 1, 2019, 4:00 PM EDT for Cattaraugus County, New York. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2019, 4:00 PM EDT (20:00 UTC)
Expired
Jun 1, 2019, 5:00 PM EDT
In force
60 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 100 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

554 
WUUS51 KBUF 012000
SVRBUF
NYC009-012100-
/O.NEW.KBUF.SV.W.0034.190601T2000Z-190601T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
400 PM EDT Sat Jun 1 2019

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cattaraugus County in western New York...

* Until 500 PM EDT..

* At 359 PM EDT, a severe thunderstorm was located near Allegany
  State Park, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Olean, Allegany State Park, Allegany, Weston Mills, St.
  Bonaventure, Portville, Vandalia, Knapp Creek, Rock City Park and
  Limestone.

 This includes Interstate 86 between exits 23 and 26.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4201 7871 4208 7872 4217 7835 4200 7834
TIME...MOT...LOC 1959Z 264DEG 14KT 4204 7869 

HAIL...1.00IN
WIND...60MPH
 
$$

Apffel
3 follow-up statements
551 
WWUS51 KBUF 012015
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
415 PM EDT Sat Jun 1 2019

NYC009-012100-
/O.CON.KBUF.SV.W.0034.000000T0000Z-190601T2100Z/
Cattaraugus NY-
415 PM EDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN CATTARAUGUS COUNTY...

At 414 PM EDT, a severe thunderstorm was located near Bradford,
moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Olean, Allegany, Weston Mills, St. Bonaventure, Portville, Vandalia,
Knapp Creek, Rock City Park and Limestone.

 This includes Interstate 86 between exits 23 and 26.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4201 7864 4209 7865 4217 7835 4200 7834
TIME...MOT...LOC 2014Z 264DEG 14KT 4205 7861 

HAIL...1.00IN
WIND...60MPH
 
$$

Apffel
668 
WWUS51 KBUF 012039
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
439 PM EDT Sat Jun 1 2019

NYC009-012100-
/O.CON.KBUF.SV.W.0034.000000T0000Z-190601T2100Z/
Cattaraugus NY-
439 PM EDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN CATTARAUGUS COUNTY...

At 439 PM EDT, a severe thunderstorm was located over St.
Bonaventure, or over Olean, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Olean, Allegany, Weston Mills, St. Bonaventure, Portville and Rock
City Park.

 This includes Interstate 86 between exits 25 and 26.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4201 7850 4210 7851 4217 7835 4200 7834
TIME...MOT...LOC 2039Z 264DEG 14KT 4206 7848 

HAIL...1.00IN
WIND...60MPH
 
$$

Apffel
442 
WWUS51 KBUF 012052
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
452 PM EDT Sat Jun 1 2019

NYC009-012101-
/O.EXP.KBUF.SV.W.0034.000000T0000Z-190601T2100Z/
Cattaraugus NY-
452 PM EDT Sat Jun 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CATTARAUGUS
COUNTY WILL EXPIRE AT 500 PM EDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be allowed to expire.

LAT...LON 4201 7850 4210 7851 4217 7835 4200 7834
TIME...MOT...LOC 2051Z 264DEG 14KT 4207 7841 

$$

Apffel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:56 PM EDT, 4 minutes earlier.

Area forecast discussion, Jun 1, 3:56 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
356 PM EDT Sat Jun 1 2019

.SYNOPSIS...
A cold front will slowly move southeast across the region tonight.
Several broken lines of showers and thunderstorms are expected to
develop and move through ahead and with this boundary.  Cool weather
will follow with temperatures below normal on Sunday and
particularly Monday.

&&

.NEAR TERM /THROUGH SUNDAY/...
An anomalously deep longwave upper level trough over eastern Canada
is poised to drop into the Northeast U.S. later this weekend.
Embedded within the larger trough is a shortwave feature responsible
for areas of showers and thunderstorms over the Upper Great Lakes
region.  This has an associated area of surface low pressure over
the same area with a weak warm front across WNY and a cold front
west of the low.

The inital first round of convection over the Western Southern
Tier will gradually dive south-southeast of the region early
this evening. Then the next round (second) should quickly come
in which is now tracking out of eastern Michigan as of 20Z. This
area of convection will fight its way across a weakening lake
shadow protecting the Niagara Frontier, with the remnants moving
moving into Lake Ontario and into the Southern Tier (for their
second round)later this evening. Confidence is lower on the
overall evolution of this second line; the shadow may extend all
the way to Rochester, or convection may reignite as the shadow
weakens as the evening progresses. Regardless, this should
continue east as at least a broken line and should be in Central
NY by midnight. This line may initially be strong as it moves
toward the region, but should also be weakening with time (which
is already occuring) when factoring in the marginal shear
environment, lake shadowing, and loss of daytime heating.

Finally, a third line (the weakest of the three) should move through
the region overnight/toward the morning effectively as the cold
front. This should begin a period of drying and cooling on Sunday,
although light showers may linger initially in the still nearly
saturated low level and upslope forced airmass (WNW flow).  Given
some afternoon clearing, there may be an E-W lake breeze convergence
zone near the Thruway from ~KBUF-KROC late in the afternoon.
Otherwise, the remainder of the region should see increasingly clear
skies save for some leftover strato cumulus with a capped airmass
near ~5000'.

Although the cold front will have completely moved through the
region by the end of the day, daytime highs should still be able to
reach the mid or upper 60s areawide.  But with dewpoints dropping
from near 60 down into the 40s, it should feel slightly chilly for
early June standards toward the end of the day.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Mainly dry and partly cloudy conditions will prevail during
Sunday evening...before increasing wraparound moisture...
cyclonic flow...and lift attendant to the approach of the main
upper trough axis drives a general increase in cloud cover and
shower potential later Sunday night and Monday morning. The
latter will be most pronounced southeast and east of Lake
Ontario...where some contributions of moisture from Lake Ontario
and increased upsloping will come into play. The shower
coverage should peak sometime Monday morning...before gradually
fading from west to east Monday afternoon and Monday night as
the core of the upper trough slides out across New England and
into the Canadian Maritimes...and as high pressure and drier air
build eastward from the Ohio Valley and central Great Lakes.

All the above said...the big story Sunday night through Monday night
will be a return to well below normal temperatures...as strong cold
advection associated with the digging upper trough drives 850 mb temps
downward to between -1C and -3C Sunday night into Monday...with only
modest recovery of these then subsequently taking place later Monday
and Monday night. This will translate into temperatures mostly falling
into the lower to mid 40s Sunday night and then struggling to get much
above the lower to mid 50s on Monday...with the rather cool readings
further exacerbated by an increasingly brisk westerly to west-northwesterly
wind. The coldest overall temperatures will then come Monday night...
when the axis of the surface ridge will slide across our region and
corresponding radiational cooling of our still rather cool airmass
will result in overnight lows ranging from the upper 30s across interior
portions of the Southern Tier and North Country to the lower to mid
40s elsewhere. Compared to early June normals...such readings will
average 5 to 10 degrees below normal Sunday and Monday nights...and
15 to 20 degrees below average during the day Monday.

Moving on into the last 24 hours of this period...the surface ridge
will slide eastward and out to sea Tuesday and Tuesday night...while
low pressure steadily pushes eastward across Ontario Province. The
developing warm air advection regime in between these two systems
will drive a general increase in cloud cover across our region...
with the passage of a warm front possibly also generating some
isolated to scattered showers for points north of the Southern
Tier. Otherwise temperatures will begin to recover back closer to
normal after the abnormally chilly preceding 36 hours...with daytime
highs on Tuesday climbing back into the lower to mid 60s...and lows
Tuesday night ranging from the upper 40s to lower 50s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The longer term portion of the forecast still appears to feature a
return to much more typical temperatures for early June...as the
persistent troughing that has plagued eastern North America for much
of this spring looks to at least temporarily recede northeastward
into northern Canada...while allowing broad/flat ridging to build
eastward across the eastern two-thirds of the nation. This should
translate into daytime highs at least ranging in the 70s Wednesday
through Friday...with end-of-the-week readings possibly reaching
into the 80s should 00z/01 medium range model temperature forecasts
actually come to fruition.

In terms of precipitation chances...the greatest potential for any
convection looks to come Wednesday into Wednesday evening...in tandem
with the approach and passage of either a weak cold front or prefrontal
trough. After that high pressure and relatively drier weather then
looks to return for Thursday and Thursday night...before a broad area
of low pressure slowly approaches the region from the midwest
and brings a chance of showers Friday and Saturday.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Several rounds of convection will move ESE through the region late
this afternoon and evening.   KJHW will have the highest chance for
convection early this evening, while the Niagara Frontier and KROC
may be partially lake shadowed for the first round, then the second
weaker round will arrive just before sunset. Areas outside
convection should see VFR conditions through at least sunset.

The last line of storms should move across the region overnight as a
cold front. Behind this, some showers may linger with some MVFR/IFR
CIGS into Sunday morning, but most of the low clouds should scatter
out later in the day.  A narrow E-W lake breeze convergent zone may
setup between KBUF-KROC late Sunday.

Outlook... Sunday night...Mainly VFR.
Monday...MVFR with scattered to numerous showers.
Tuesday...Mainly VFR.
Wednesday...MVFR with scattered to numerous showers.
Thursday...Mainly VFR.

&&

.MARINE...
Several rounds of convection will move ESE across the lakes this
evening. Some of the storms may contain hail or gusty winds over
Lake Erie. A cold front will move across the region overnight.  In
the wake of the cold front, westerly winds on Sunday will further
freshen on Lake Ontario. This will support waves that will build to
small craft advisory levels by late afternoon or evening, so small
craft advisories will be likely. The rough conditions on Lake
Ontario are forecast to persist Sunday night through Monday.

&&

.TIDES/COASTAL FLOODING...
A cold front will cross Lake Ontario Sunday morning, with west-
to northwesterly winds increasing to 15 to 30 mph in its wake.
Coupled with cold air advection...this will produce an increase
in wave action from late Sunday and Sunday night through Monday...
before high pressure builds into the region and brings gradually
diminishing winds and waves Monday night and Tuesday.

The combination of the increased wave action and rather high
lake levels will lead to an increased potential for flooding
along the south shore of Lake Ontario from late Sunday into
Tuesday...for which a Lakeshore Flood Watch remains in effect as
outlined below.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from Sunday evening through Tuesday
     afternoon for NYZ001>006.
MARINE...None.

&&

SYNOPSIS...Zaff
NEAR TERM...AR/Zaff
SHORT TERM...JJR
LONG TERM...Apffel/JJR
AVIATION...AR/Zaff
MARINE...Zaff
TIDES/COASTAL FLOODING...JJR
Hazardous weather outlook, Jun 1, 4:20 AM EDT, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
420 AM EDT Sat Jun 1 2019

NYZ007-008-010>014-019>021-085-020900-
Jefferson-Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
420 AM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>006-020900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-
420 AM EDT Sat Jun 1 2019

...LAKESHORE FLOOD WATCH IN EFFECT FROM SUNDAY EVENING THROUGH
TUESDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-020900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
420 AM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

In the hours before

Special weather statement, Jun 1, 2:21 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Buffalo NY
221 PM EDT Sat Jun 1 2019

NYZ019>021-012100-
Chautauqua-Cattaraugus-Allegany-
Including the cities of Jamestown, Olean, and Wellsville
221 PM EDT Sat Jun 1 2019

...STRONG STORMS WITH SMALL HAIL THIS AFTERNOON...

Thunderstorms are rapidly developing this afternoon across the
Western Southern Tier of New York this afternoon. These storms
will have the potential to produce small hail, frequent lightning,
and short periods of heavy rain for the remainder of the
afternoon.

Zaff
Local storm report, Jun 1, 2:47 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
247 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             ALLEGANY                42.09N 78.49W
06/01/2019  M0.50 INCH       CATTARAUGUS        NY   TRAINED SPOTTER

&&

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:20 PM EDTSpecial Marine WarningBUF40 min
Jun 1, 3:18 PM EDTSevere Thunderstorm WarningBUFChautauqua43 min
Jun 1, 3:35 PM EDTFlash Flood WarningBUFChautauqua3 hr
Jun 1, 4:36 PM EDTFlash Flood WarningBUFCattaraugus4 hr
Jun 1, 4:58 PM EDTSpecial Marine WarningBUF2 hr
Jun 1, 5:56 PM EDTSevere Thunderstorm WarningBUFChautauqua33 min
Jun 1, 7:16 PM EDTSpecial Weather StatementBUFAllegany, Cattaraugus59 min

Nearby

Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.